Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 25, NWS Goodland, KS

June 5, 2022Decatur County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at Jun 5, 2022, 8:17 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 8:17 PM CDT (01:17 UTC)
Expired
Jun 5, 2022, 9:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Decatur County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:26 PM CDTHAIL 34 S Mccook, NEFEW HAILSTONE REPORTED AT LOCATION VIA SOCIAL MEDIA THAT WERE ABOUT HALF THE SIZE OF A DOLLAR BILL IN DIAMETER (3 INCHES).
Jun 5, 8:26 PM CDTHAIL 44 S Mccook, NECORRECTS PREVIOUS HAIL REPORT FROM 4 S MCCOOK. FEW HAILSTONE REPORTED AT LOCATION VIA SOCIAL MEDIA THAT WERE ABOUT 2/3RDS THE SIZE OF A DOLLAR BILL IN DIAMETER (4 INCHES).
Jun 5, 8:30 PM CDTHAIL 1.758 W Danbury, NEGOLF BALL SIZED HAIL REPORTED AT LOCATION VIA SOCIAL MEDIA.
Jun 5, 8:38 PM CDTFUNNEL CLOUD9 W Danbury, NEFUNNEL CLOUD REPORTED AT HWY 83/89 JUNCTION.
Jun 5, 8:39 PM CDTFUNNEL CLOUD7 Wsw Danbury, NEFUNNEL CLOUD REPORTED AT LOCATION WITH TIGHT ROTATION AND A WALL CLOUD. RELAYED VIA DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

693 
WFUS53 KGLD 060117
TORGLD
KSC039-NEC145-060200-
/O.NEW.KGLD.TO.W.0025.220606T0117Z-220606T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
817 PM CDT Sun Jun 5 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Decatur County in northwestern Kansas...
  Southwestern Red Willow County in southwestern Nebraska...

* Until 900 PM CDT.
    
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southeast of McCook, moving south at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Decatur and southwestern Red Willow Counties,
  including the following locations... Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4018 10064 4018 10039 3989 10036 3993 10074
TIME...MOT...LOC 0117Z 014DEG 18KT 4009 10056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

024
3 follow-up statements
949 
WWUS53 KGLD 060136
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
836 PM CDT Sun Jun 5 2022

KSC039-NEC145-060200-
/O.CON.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-Red Willow NE-
836 PM CDT Sun Jun 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES...
    
At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Danbury, or 12 miles north of Oberlin,
moving south at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Traer and Cedar Bluffs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4010 10065 4010 10043 3990 10044 3993 10074
TIME...MOT...LOC 0136Z 014DEG 18KT 3999 10059 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

024
983 
WWUS53 KGLD 060146
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
846 PM CDT Sun Jun 5 2022

NEC145-060156-
/O.CAN.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Red Willow NE-
846 PM CDT Sun Jun 5 2022

...THE TORNADO WARNING FOR SOUTHWESTERN RED WILLOW COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0146Z 005DEG 16KT 3996 10056 

$$

KSC039-060200-
/O.CON.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-
846 PM CDT Sun Jun 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN DECATUR COUNTY...
    
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Oberlin, moving south at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Traer and Cedar Bluffs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0146Z 005DEG 16KT 3996 10056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

024
538 
WWUS53 KGLD 060158
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
858 PM CDT Sun Jun 5 2022

KSC039-060207-
/O.EXP.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-
858 PM CDT Sun Jun 5 2022

...THE TORNADO WARNING FOR NORTHWESTERN DECATUR COUNTY WILL EXPIRE AT
900 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
alowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0157Z 014DEG 18KT 3992 10057 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 6:23 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 5, 6:23 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 1251 PM MDT Sun Jun 5 2022

The main story for the short term period will be the multiple days
of severe weather potential. SPC has an Enhanced risk of severe
weather along and east of Highway 25 with a slight risk to the west.
Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO)
between 19-21Z. RAP forecast soundings indicate a very unstable air
mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of
MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots
will support the potential for hail greater than 2 inches in
diameter. The storms will grow upscale into a cluster after 6pm MT,
as a bowing segment will develop across eastern portions of the
area with 70+ mph winds possible. A tornado threat is possible,
especially during the early evening hours as the LLJ begins to
ramp up, but am currently expecting any potential tornado threat
to be confined to any storm mergers and boundary ingestion
(similar to last night) with a quick spin up possible. The severe
storms are expected to be out of the CWA around 10pm MT.

Monday, the active weather continues across the area as a warm front
moves northward out of Oklahoma into the area which will allow moist
air to advect into the CWA. A shortwave comes out of the Rockies
which will be the focus for storms during the afternoon hours, with
again with severe potential as large hail, damaging winds and some
tornadoes possible. The tornado potential will look to be along
the warm front. The strong moisture advection will also lead to
the potential for some flash flooding concerns, especially for
areas that has received the most rainfall over the pas few days.
High temperatures for the day are currently forecasted to be in
the 80s across the entire area along with overnight lows falling
into the 50s.

Into Tuesday, yet another chance for thunderstorms exists as another
wave moves into the area as an MCS develops. This will again bring
the potential for more flash flooding concerns, dependent on
where the heaviest rainfall falls the previous days. There is
currently some uncertainty with how widespread and the magnitude
the severe potential will be as convection/lingering cloud cover
will more than likely remain present during the morning hours.
Currently, the main threats look to be large hail and damaging
winds along with the heavy rainfall potential.

.LONG TERM...(Wednesday through Sunday)
Issued at 1251 PM MDT Sun Jun 5 2022

The long term period starts out with northwesterly flow as a weak
ridge remains across the western CONUS. Moisture will still be
present across the area, but the potential doesn't look as good for
widespread showers and storms for the area, however isolated to
widely scattered precipitation still looks to be a possibility.
High temperatures for Wednesday are currently forecasted to be
cooler in the 70s across the area as cloud cover is anticipated
to last throughout the day.

Thursday, the same synoptic pattern remains with the exception of
a stronger shortwave being present within the overall flow.
Showers and storms will be possible, with a chance for severe
again returning to the area during the afternoon and evening
hours. Confidence is not overly high at this time to pinpoint
exact hazards and locations for the severe potential but at this
time it appears that some risk does exist. Warmer temperatures
return as high temperatures are forecasted to be in the 80s along
with breezy southerly winds with gusts of 25-35 mph.

The latter portion of the extended period has the ridge over the
western CONUS amplifying a bit as high pressure builds into the SW
portion of the country. Depending on how far north the high pressure
can make it into the CWA will dictate any further shower and storm
chances as guidance indicates the potential for some additional
disturbances moving off of the Rockies and into the plains. An even
warmer trend is expected to begin in part to the high pressure with
highs in the 80s before the potential for 90s returns by next
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jun 5 2022

Currently watching storms move into SW Nebraska from the Nebraska
Panhandle, the anticipation is they will become severe as they
move into the KMCK terminal near 01Z, will continue watching
trends for any changes of speed as they approach the terminal.
Confidence continues to wane if KGLD will see storms so will keep
VCTS as the best forcing for storms enters the area. Storms will
exit the area around 03Z as wins will turn to the SSE before
becoming more northerly towards the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 3:55 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jun 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch is in effect for the entire area until 9pm
MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind
gusts up to 75 mph and locally heavy rainfall. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms will once again move through the area
Monday afternoon through Monday night and again Tuesday afternoon
through Tuesday night producing large hail, damaging winds and
locally heavy rainfall which may produce flash flooding. Tornadoes
are also possible.

The weather pattern becomes a bit less active Wednesday through
Thursday although severe weather will be possible. Dry weather
returns Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected. If you observe any form of severe
weather, flooding or damage please contact the National Weather
Service in Goodland.

In the hours before

Local storm report, Jun 5, 7:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       14 N BIRD CITY          39.95N 101.57W
06/05/2022  E1.00 INCH       CHEYENNE           KS   PUBLIC

            1 INCH OF RAIN IN 15 MIN REPORTED AT
            LOCATION.

&&

MRC
Local storm report, Jun 5, 7:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 ENE STRATTON          40.16N 101.16W
06/05/2022  M0.25 INCH       HITCHCOCK          NE   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF PEA
            SIZED HAIL.

&&

KAK
Local storm report, Jun 5, 7:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
06/05/2022  M0.50 INCH       CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRC
Local storm report, Jun 5, 7:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
06/05/2022  E1.00 INCH       CHEYENNE           KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM SAINT
            FRANCIS. REPORT FROM MPING: QUARTER (1.00
            IN.).

&&

MRC
Local storm report, Jun 5, 7:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
06/05/2022  M60 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

TT
Local storm report, Jun 5, 8:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          8 S WHEELER             39.65N 101.71W
06/05/2022                   CHEYENNE           KS   STORM CHASER

            POSSIBLE BRIEF LAND SPOUT OCCURRED FOR 45
            SECONDS THEN ENDED ON HWY 27 ON LEADING EDGE
            OF ADVANCING STORM.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:11 PM CDTTornado WarningGLDRawlins17 min
Jun 5, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins62 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas59 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningGLDDecatur45 min
Jun 5, 9:14 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur61 min
Jun 5, 9:17 PM CDTSpecial Weather StatementGLDThomas28 min
Jun 5, 9:45 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas45 min
Jun 5, 10:31 PM CDTSpecial Weather StatementGLDLogan14 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton62 min
Jun 6, 5:14 AM CDTDense Fog AdvisoryGLDGove, Greeley, Logan, Sherman, Thomas, Wallace and 1 more4 hr
Jun 6, 5:42 PM CDTSpecial Weather StatementGLDWallace33 min
Jun 6, 6:10 PM CDTSpecial Weather StatementGLDWallace35 min
Jun 6, 6:32 PM CDTSpecial Weather StatementGLDLogan28 min
Jun 6, 6:44 PM CDTSpecial Weather StatementGLDWichita31 min
Jun 6, 6:53 PM CDTSpecial Weather StatementGLDWallace37 min
Jun 5, 7:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Jun 5, 8:41 PM CDTFlash Flood WarningGLDRed Willow5 hr
Jun 5, 10:29 PM CDTSpecial Weather StatementGLDRed Willow31 min
Jun 5, 10:48 PM CDTSevere Thunderstorm WarningGLDRed Willow57 min

Nearby

Tornado Warnings in Kansas, 2022Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.